Alert archive / Tennessee / Tornado Warnings in 2016

Tornado Warning 20, NWS Huntsville, AL

November 29, 2016Franklin County, Tennessee

NWS Huntsville, AL issued this tornado warning at Nov 29, 2016, 10:09 PM CST for Franklin County, Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 29, 2016, 10:09 PM CST (04:09 UTC)
Expired
Nov 29, 2016, 10:31 PM CST
In force
22 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 27 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 29, 6:47 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WFUS54 KHUN 300409
TORHUN
TNC051-300445-
/O.NEW.KHUN.TO.W.0020.161130T0409Z-161130T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1009 PM CST TUE NOV 29 2016

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE ALABAMA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1045 PM CST
    
* AT 1009 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 11 MILES SOUTH OF COWAN...OR 14 MILES SOUTH OF
  WINCHESTER...MOVING NORTHEAST AT 55 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. THIS STORM HAS A HISTORY OF
           PRODUCING A TORNADO. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  
           TREE DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  COWAN AROUND 1020 PM CST. 
  SEWANEE AROUND 1025 PM CST. 
  MONTEAGLE AROUND 1035 PM CST. 

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
ANDERSON...SHERWOOD AND ST. ANDREWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3522 8586 3499 8586 3499 8623 3529 8592
TIME...MOT...LOC 0409Z 222DEG 48KT 3499 8604 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

LN
1 follow-up statement
013 
WWUS54 KHUN 300431
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1031 PM CST TUE NOV 29 2016

TNC051-300440-
/O.CAN.KHUN.TO.W.0020.000000T0000Z-161130T0445Z/
FRANKLIN TN-
1031 PM CST TUE NOV 29 2016

...THE TORNADO WARNING FOR SOUTHEASTERN FRANKLIN COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR NORTH CENTRAL
AND NORTHEASTERN ALABAMA...AND MIDDLE TENNESSEE.

LAT...LON 3522 8586 3499 8586 3499 8623 3529 8592
TIME...MOT...LOC 0429Z 222DEG 48KT 3521 8580 

$$

LN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Nov 29, 8:34 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Nov 29, 8:34 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
834 PM CST Tue Nov 29 2016

.NEAR TERM...(Tonight)
Issued at 830 PM CST Tue Nov 29 2016

Looks like the warm front is now just moving out of our cwa and is
heading into mid TN. Meanwhile a slow moving cdfnt in now extending
over sern MO. Models are still showing a lot of low level shear this
evening and into the overnight hours. However with the warm front
progged to be out of our cwa overnight, the threat of svr wx should
begin to weaken a little after midnight. As the boundary layer cools
and becomes a little more stable overnight, the svr wx threat should
become more of a hvy rain event with some flash flooding possible.
Otherwise the current fcst looks good and see no reason to make any
changes attm.

.SHORT TERM...(Wednesday through Thursday)
Issued at 136 PM CST Tue Nov 29 2016

Convection, perhaps near-severe in sports or slowly diminishing,
will still be ongoing across our eastern counties at 12z on
Wednesday. The upper trough axis will push across by early afternoon
ushering in the "cooler" air. Will taper pops from west to east and
also temporally with all areas rain free by afternoon.

Weak surface high will build across the region Wednesday night into
Thursday with sunny and slightly below normal temperatures
anticipated.

.LONG TERM...(Thursday night through Monday)
Issued at 136 PM CST Tue Nov 29 2016

Fairly strong cold air advection will continue to advect drier air
into the area Thursday/Thursday night, via northwesterly flow. In
addition, light winds will continue over the Tennessee Valley, as
the surface high will not have moved much. This will allow for a
very good radiational cooling event by Friday morning. It should
allow lows to drop to near dewpoints to around 30 degrees.
Temperatures should rebound to near normal highs during the day on
Friday.

Models all develop a more zonal flow aloft originating from Texas,
as the high pressure remains over the area through Friday night. This
will be in response to a cut-off low that develops over the
southwestern U.S. This should keep highs and lows through Friday
night near normal/slightly above normal (normal highs mid to upper
50s/normal lows mid to upper 30s).

Models do advect deeper moisture eastward into the Tennessee Valley
ahead of it Saturday through Sunday. How far north the deeper
moisture gets and thus rainfall is the difference in the model
forecasts. At this point, including a blend for the forecast.
Saturday night through Sunday are keeping a 30 to 60 percent chance
of rain in the forecast. This likely will be the best time for more
widespread precipitation, but how much greatly depends on which model
solution is correct.

Early next week remains active, as the cut-off low kicks northeast
along the jetstream into Arkansas and into Kentucky. There could be
some stronger thunderstorm potential with this system, but too far
off to address at this point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 525 PM CST Tue Nov 29 2016

A warm front will move north across the cwa tonight while a slow
moving cold front will finally push across the TN valley by
Wednesday aftn. This wx scenario will produce a good chc of shra and
tsra over the taf sites tonight thru much of Wednesday mrng. The best
chc of strong to severe tsra will be tonight. The shra and tsra
activity will begin to taper off by Wednesday aftn. Otherwise vfr
conditions until 02z...after 02z expect mainly ifr conditions thru
18z with vfr conditions after 81z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...007
SHORT TERM...15
LONG TERM...KTW
AVIATION...007

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 29, 7:04 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
704 PM CST TUE NOV 29 2016

ALZ001>010-016-TNZ076-096-097-301200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
704 PM CST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE TENNESSEE VALLEY
THIS EVENING. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE
HAIL, DAMAGING WIND GUSTS, AND BRIEF TORNADOES. A TORNADO WATCH IS
IN EFFECT FOR LAUDERDALE...COLBERT AND FRANKLIN ALABAMA COUNTIES
UNTIL 11 PM CST. THE REST OF NORTHERN ALABAMA AND OUR TENNESSEE
COUNTIES HAS A TORNADO WATCH UNTIL MIDNIGHT.

THE SEVERE WEATHER THREAT WILL BEGIN TO DIMINISH SOMEWHAT AFTER
MIDNIGHT...HOWEVER THE THREAT OF HEAVY RAIN WITH LOCALIZED FLASH
FLOODING WILL BE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS REMAIN POSSIBLE DURING THE MID TO LATE MORNING HOURS
ON WEDNESDAY BUT MAINLY FOR THE EASTERN HALF OF THE AREA AS THE LINE
OF SHOWERS AND THUNDERSTORMS EXITS TO OUR EAST.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS STARTING SUNDAY NIGHT AND
CONTINUING THROUGH TUESDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
IN PROGRESS.

In the hours before

Local storm report, Nov 29, 8:33 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
833 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      WSW FLORENCE            34.80N 87.68W
11/29/2016                   LAUDERDALE         AL   LAW ENFORCEMENT

            TWO FEET OF WATER ALONG TENNESSEE AND LOCUST ROADS IN
            FLORENCE. INTERSECTION BEING CLOSED. PERSON TRAPPED IN
            VEHICLE AS WELL. RELAYED BY FLORENCE PD.

&&
Local storm report, Nov 29, 8:43 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
843 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      4 S FLORENCE            34.75N 87.67W
11/29/2016                   COLBERT            AL   EMERGENCY MNGR

            VEHICLES NOW TRAPPED IN THE WALMART PARKING LOT IN MUSCLE
            SHOALS DUE TO RAPIDLY RISING WATER. NO OCCUPANTS ARE
            INSIDE ANY OF THE VEHICLES. RELAYED BY COLBERT EOC.

&&
Local storm report, Nov 29, 9:09 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
909 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     3 WSW FLINT CITY        34.50N 87.03W
11/29/2016                   MORGAN             AL   911 CALL CENTER

            FIRE STATION DAMAGED IN NEEL. MULTIPLE TREES AND
            POWERLINES ALSO DOWN ALONG THE 5400 BLOCK OF DANVILLE
            ROAD NEAR HARTSELLE. RELAYED BY 911 CENTER VIA HAM
            OPERATOR.

&&
Local storm report, Nov 29, 9:14 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
914 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             NE SMITH                34.60N 87.43W
11/29/2016  E0.88 INCH       LAWRENCE           AL   EMERGENCY MNGR

&&
Local storm report, Nov 29, 9:36 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
936 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     W CRANE HILL            34.09N 87.06W
11/29/2016                   CULLMAN            AL   EMERGENCY MNGR

            TREES DOWN ALONG COUNTY ROAD 946 IN CRANE HILL.

&&
Local storm report, Nov 29, 9:52 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
952 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FLASH FLOOD      SW RUSSELLVILLE         34.50N 87.73W
11/29/2016                   FRANKLIN           AL   EMERGENCY MNGR

            FOUR TO FIVE FEET OF WATER REPORTED ALONG THE
            INTERSECTION OF TUSCALOOSA STREET AND WASHINGTON AVENUE.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 8:32 PM CSTSevere Thunderstorm WarningHUNLincoln28 min
Nov 29, 8:40 PM CSTSevere Thunderstorm WarningHUNLincoln, Moore35 min
Nov 29, 8:53 PM CSTTornado WarningHUNFranklin, Moore37 min
Nov 29, 9:41 PM CSTTornado WarningHUNFranklin, Lincoln37 min
Nov 29, 9:48 PM CSTSevere Thunderstorm WarningHUNFranklin, Moore27 min
Nov 29, 10:34 PM CSTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore41 min
Nov 29, 11:06 PM CSTSevere Thunderstorm WarningHUNFranklin39 min
Nov 29, 11:17 PM CSTTornado WarningHUNFranklin12 min

Nearby

Tornado Warnings in Tennessee, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.